MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; DXE
Catalog Number SEP8
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the indigo system separator 8 (sep8) bulb was fractured off its core wire approximately 148.0 cm from the proximal end, and the coil wire was unraveled.Conclusions: evaluation of the returned device confirmed that the sep8 bulb had fractured off from its core wire, and the coil wire was unraveled.This type of damage typically occurred due to improper handling during use.If the sep8 is withdrawn forcefully against resistance, damage such as this may occur.Furthermore, prolonged interaction with chronic clot components could cause the core wire to fatigue, making it more prone to malfunction.Sep8 are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure treating a pulmonary embolism using an indigo system separator 8 (sep8).During the procedure, the physician used a sep8 with an indigo system aspiration catheter (cat8) for over two hours to successfully remove thrombus.After removing the sep8 in order to de-clog the cat8, the physician noticed that the sep8 bulb had sheared off.Therefore, the physician opened a new sep8 and completed the procedure using the same cat8.After completing the procedure, the physician noticed that the sep8 bulb was lodged into a distal pulmonary branch of the patient's lung.The sep8 bulb was left in the patient since the physician doesn¿t believe that leaving the sep8 in the patient¿s lung would cause any harm.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6172126
Report Number3005168196-2016-01830
Device Sequence Number11117417
Product Code DXE
UDI-Device Identifier00814548016153
UDI-Public00814548016153
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/16/2019
Device Catalogue NumberSEP8
Device Lot NumberF69329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2016
Initial Report FDA Received Date12/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR